What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 24, 2:58 AM CST, 6 hours 41 minutes earlier. Its key messages:
- Upstream line of thunderstorms in NE/IA will track into WI this morning around 8 AM CDT through mid morning. If it maintains current trends, it can bring gusty winds and potentially even a brief spin- up, but generally looks to weaken and decay as it tracks across southern WI.
- Another round of strong to severe thunderstorms will be possible late this afternoon and evening, but will depend on the morning round. If environment recovers between rounds, then could see the potential for near severe hail and gusty winds and even a brief, isolated tornado can't be ruled out.
- Keeping an eye on another round of thunderstorms on Sunday, but the more favorable environment remains just south of southern WI at this time.
Area forecast discussion, May 24, 2:58 AM CST, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
358 AM CDT Fri May 24 2024
.KEY MESSAGES...
- Upstream line of thunderstorms in NE/IA will track into WI
this morning around 8 AM CDT through mid morning. If it
maintains current trends, it can bring gusty winds and
potentially even a brief spin- up, but generally looks to
weaken and decay as it tracks across southern WI.
- Another round of strong to severe thunderstorms will be
possible late this afternoon and evening, but will depend on
the morning round. If environment recovers between rounds,
then could see the potential for near severe hail and gusty
winds and even a brief, isolated tornado can't be ruled out.
- Keeping an eye on another round of thunderstorms on Sunday,
but the more favorable environment remains just south of
southern WI at this time.
&&
.SHORT TERM...
Issued 354 AM CDT Fri May 24 2024
Today through Saturday:
Another active pattern is in store for southern WI today as a
mid- level trough and accompanying surface low pivot
northeastward across the Upper Midwest. This is looking to bring
multiple rounds of thunderstorms and each bringing a potential
for stronger to severe weather.
The first round will be this morning as an ongoing line of
severe thunderstorms currently making its way across the
Missouri River Valley along the NE/IA border is progged to lift
into southern WI. The big question with this activity is will it
maintain its strength as it tracks eastward early this morning.
Current it anchored to the instability axis aligning with the
effective shear zone and LLJ. While SPC mesoanalysis shows CIN
associated with the upstream SBCAPE >1000 J/kg , these showers
seems to be overcoming the CAP at this time. Given the trends
along with some developing convection out ahead of it along the
effective warm frontal boundary, thinking there is a pretty good
chance we will see this line make it into our neck of the woods
later this morning as the instability axis lifts northeastward
along with the LLJ persisting.
Most of the 00z and later CAMs indicate seeing the line make it
up here between 12z-14z for our western CWA, but handle this
MCS evolution differently. While the the 00z-04z runs of the
HRRR seem to be the more aggressive solutions with this line
maintaining it strength as it traversing into southwestern WI.
Given the latest trends, is not looking unplausible as long as
it does outpace the instability. However, most CAMs including
the NSSL-WRF, ARW, and NAM- Nest, weakening the line, especially
as the deep layer shear seems to weaken a bit through the
morning. The latest 06z seems to be jumping onboard more to this
scenario as well. Nevertheless will need to monitor trends as
it may have a narrow window as it pushes into the area where it
may be strong-severe bringing gusty winds and maybe some hail
and with it riding the warm frontal boundary, cannot rule out
seeing an embedded QLCS tornado or two with this round,
especially with 00z HREF progged 0-1km SRH around 100-150 m2/s2.
The better potential for this round of strong-severe storms
will be mainly south and west of Madison as the line is progged
to weakens as it pushes east.
After the morning round of storms, there looks to be a lull for
a couple of hours. Then thunderstorm redevelops and activity
picks back up as the upper-level trough swings through as the
cold front slides across the area. Given the lull and the warm
front progged to lift at least into the east-central WI, the
environment looks to recovery enough for the next round of
development where MUCAPE creeps to around 1000-1500 J/kg and
0-3km SRH exceeds 200 m2/s2. Given the upper-level dynamics,
forcing, and mesoscale setup, all severe hazards will be
possible with this second round as it develops just upstream or
overhead and congeals into a line as it tracks eastward.
However, there continues to be some uncertainties with the
afternoon/evening round, one of the main point being how does
the first round impact the environment and will there be enough
recovery between the morning and afternoon/evening round.
Another concern is timing as some models like the HRRR are
faster in the progression of this storm activity with the other
CAMs are a bit slower. Also there are even a solution or two
such as the 00z ARW where the afternoon round does not develop
likely a result of the lack of recovery behind the morning round
and/or the warm front stalling further south. While these are
the minority of solutions, there is still a low end potential to
see this scenario play out. Otherwise, will lean more on the
majority of the hi-res model guidances and bank on afternoon
redevelopment with another round of strong to severe
thunderstorms mainly after 21z through 03z before the cold front
slides through.
Once the cold front pushes through, expect high pressure to
build in behind and dry/cool things off for Saturday.
Wagner
&&
.LONG TERM...
Issued 354 AM CDT Fri May 24 2024
Saturday night through Thursday:
Saturday night looks fairly quiet as a weak surface high
gradually pushes off to the east as a fairly strong low pushes
in from the southwest. Sunday morning we will start to see this
system push in which will be associated with a fairly strong
shortwave aloft. This system will also be heavily influenced by
40-60kt LLJ sliding through the CWA during the day. The severe
potential Sunday afternoon exists primarily due to the LLJ and
the strong 0-3km helicity and deep layer shear associated with
it.
While some storms could be expected into the early afternoon
the environment may be heavily influenced based on how far north
the warm front gets in addition to just how much instability we
can muster up, especially when clouds would likely figure into
this discussion with ongoing precip/storms from the morning.
Several models suggest that much of the activity could really
begin too far east to impact the CWA but if there is any chance
it seems mostly restricted to southeast parts of the CWA. On the
flip side if things are a bit slower in terms of progression it
will open up a window for strong to severe storms with all-
hazards possible.
The deepening surface low will gradually push northwest into
the northern Great Lakes region and into Ontario but one thing
to point out Sunday night through much of Monday is that some
wrap- around precip will be possible (30-40%) due to some
shortwave energy lingering in the region along with some
moisture. In addition slight effects from the TROWAL may play a
role as well. It seems tough to gauge the likelihood of precip
given the potential being largely driven by the shortwave energy
(placement) in addition to moisture associated with the
shortwave energy.
Tuesday will also feature continued chances (20-30%) for
showers, though weak, due largely to the upper low digging
through the region. While there remains lots of uncertainty with
this upper closed low and its progression from central Canada
into the western Great Lakes region the main questions will be
the moisture associated with it as it appears questionable,
which is the main reason for just chances as the forcing will
not be the issue.
By midweek it appears for at least a short period we will
finally return to drier conditions with higher pressure sliding
in ahead of ridging aloft
Kuroski
&&
.AVIATION...
Issued 354 AM CDT Fri May 24 2024
VFR conditions will generally prevail today with light and
variable winds turning more east to southeasterly as a warm
fronts lifts into the region through the morning. There will be
multiple rounds of showers and thunderstorms today with two
main windows beginning this morning and another one this
afternoon/evening. Areas that fall under this shower and
thunderstorm activity will then see ceilings and visibilities
lower for a period of time. But once it clears should improve
back to VFR. Shower and thunderstorm activity is expected to
clear out later this evening as a cold front sweeps across the
area with more west to northwesterly winds behind it for
Saturday.
Wagner
&&
.MARINE...
Issued 354 AM CDT Fri May 24 2024
High pressure continues to push into the eastern Great Lakes
early this morning. Meanwhile light and variable winds early
this morning will turn east to southeasterly as warm front lifts
northward through the afternoon as a deepening low pressure
lifts into the Upper Midwest this evening. This will then drag a
cold front across Lake MI overnight tonight turning winds more
westerly int Saturday. Also accompanying these frontal
boundaries will be rounds of thunderstorms today, but ending
later this evening. High pressure will then move across Lake
Michigan for Saturday afternoon and evening before another low
pressure lifts across the region Sunday. Next week is likely to
start off with northwesterly winds as the low lifts out of the
Upper Great Lakes region.
Wagner
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 24, 5:13 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
613 AM CDT Fri May 24 2024
WIZ046-047-051-052-056>060-062>072-251115-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
613 AM CDT Fri May 24 2024
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
Severe Thunderstorm Watch issued for Iowa, Lafayette, and Green
counties until 1 PM this afternoon.
A couple rounds of thunderstorms today. Some thunderstorms may
become severe this morning and again in the afternoon/evening.
Damaging winds, large hail, and isolated tornadoes are all
possible.
Moderate swim risk for southern WI beaches today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional thunderstorms may occur Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
LMZ643>646-251115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
613 AM CDT Fri May 24 2024
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
Thunderstorms are possible today through this evening, with a
gusty wind and small hail potential.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional thunderstorms may occur later Saturday night into
Sunday night.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
613 AM CDT Fri May 24 2024
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible through this evening, with gusty winds
and small hail possible over southern portions of the lake.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional thunderstorms may occur later Saturday night into
Sunday night.
www.weather.gov/mkx
In the hours before
Special weather statement, May 24, 8:09 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
909 AM CDT Fri May 24 2024
WIZ062-063-067-068-241500-
Green WI-Lafayette WI-Iowa WI-Dane WI-
909 AM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LAFAYETTE...NORTHERN
GREEN...SOUTHEASTERN IOWA AND WESTERN DANE COUNTIES THROUGH 1000 AM
CDT...
At 908 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dodgeville to near Blanchardville to 6
miles southwest of Argyle. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Argyle and Blanchardville around 915 AM CDT.
Mount Horeb and New Glarus around 920 AM CDT.
Black Earth and Monticello around 925 AM CDT.
Other locations in the path of these storms include Verona, Cross
Plains, Belleville, Mazomanie, western Madison, Fitchburg, Middleton,
Albany, Oregon, Brooklyn and Shorewood Hills.
This includes the following highways...
U.S. Highway 18 between mile markers 49 and 84.
U.S. Highway 12 between mile markers 249 and 259.
U.S. Highway 151 between mile markers 46 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central Wisconsin.
&&
LAT...LON 4327 8963 4297 8937 4271 8937 4264 8993
4280 8998 4301 9018
TIME...MOT...LOC 1408Z 245DEG 35KT 4297 9008 4280 8996 4262 8993
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GAGANSpecial weather statement, May 24, 8:36 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
936 AM CDT Fri May 24 2024
WIZ068>070-241530-
Green WI-Walworth WI-Rock WI-
936 AM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GREEN...SOUTHWESTERN
WALWORTH AND ROCK COUNTIES THROUGH 1030 AM CDT...
At 936 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Albany to near Lake
Summerset to near Ridott. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Janesville, Beloit, South Beloit, Milton, Brodhead, Clinton,
Orfordville, Albany, Footville, Newark, Magnolia, Tiffany, Hanover,
Allens Grove, Avalon, Afton, Shopiere, Avon, Emerald Grove, and
Johnstown Center.
This includes the following highways...
Interstate 39/90 between mile markers 169 and 187.
Wisconsin Highway 26 between mile markers 6 and 8.
Interstate 43 between mile markers 0 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central and southeastern Wisconsin.
&&
LAT...LON 4250 8944 4269 8952 4279 8877 4249 8874
TIME...MOT...LOC 1436Z 258DEG 41KT 4263 8951 4251 8941 4234 8945
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GAGANSpecial weather statement, May 24, 8:49 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
949 AM CDT Fri May 24 2024
WIZ063-064-068-069-241530-
Green WI-Rock WI-Jefferson WI-Dane WI-
949 AM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GREEN...NORTHERN
ROCK...SOUTHEASTERN DANE AND SOUTHWESTERN JEFFERSON COUNTIES THROUGH
1030 AM CDT...
At 949 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oregon to near Evansville to near Orfordville.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fitchburg, Stoughton, Fort Atkinson, Verona, Oregon, McFarland, Lake
Mills, Milton, Edgerton, Evansville, Deerfield, Cambridge, Brooklyn,
Lake Ripley, Lake Koshkonong, Fulton, Albion, Magnolia, Utica, and
Rockdale.
This includes the following highways...
U.S. Highway 18 between mile markers 78 and 80.
U.S. Highway 12 between mile markers 270 and 273.
Interstate 39/90 between mile markers 143 and 168.
Wisconsin Highway 26 between mile markers 9 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central and southeastern Wisconsin.
&&
LAT...LON 4279 8943 4298 8956 4310 8893 4287 8877
4279 8878 4270 8939
TIME...MOT...LOC 1449Z 260DEG 38KT 4293 8942 4280 8934 4264 8930
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GAGANSpecial weather statement, May 24, 9:24 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1024 AM CDT Fri May 24 2024
WIZ064-065-069-070-241615-
Walworth WI-Rock WI-Waukesha WI-Jefferson WI-
1024 AM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT WALWORTH...EASTERN ROCK...
SOUTHWESTERN WAUKESHA AND SOUTHEASTERN JEFFERSON COUNTIES THROUGH
1115 AM CDT...
At 1024 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Milton to Darien to near Sharon to near
Timberlane. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Janesville, Whitewater, Elkhorn, Delavan, Lake Geneva, Mukwonago,
Milton, East Troy, Williams Bay, Genoa City, Walworth, Palmyra,
Fontana-On-Geneva Lake, Sharon, Darien, Como, Pell Lake, Potter Lake,
Powers Lake, and Bohners Lake.
This includes the following highways...
U.S. Highway 12 between mile markers 320 and 338.
Interstate 39/90 between mile markers 167 and 169, and near mile
marker 171.
Wisconsin Highway 26 between mile markers 6 and 10.
Interstate 43 between mile markers 9 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central and southeastern Wisconsin.
&&
LAT...LON 4251 8880 4258 8884 4278 8905 4293 8831
4249 8830 4249 8881
TIME...MOT...LOC 1524Z 255DEG 33KT 4276 8896 4261 8875 4253 8872 4231
8882
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GAGANSpecial weather statement, May 24, 9:25 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1025 AM CDT Fri May 24 2024
WIZ058-063>065-069-241615-
Dodge WI-Rock WI-Waukesha WI-Jefferson WI-Dane WI-
1025 AM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ROCK...WESTERN
WAUKESHA...EAST CENTRAL DANE...JEFFERSON AND SOUTHERN DODGE COUNTIES
THROUGH 1115 AM CDT...
At 1025 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deerfield to Milton. Movement was
northeast at 40 mph.
HAZARD...Wind gusts of 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sun Prairie, Watertown, Whitewater, Fort Atkinson, Jefferson,
Delafield, Lake Mills, Marshall, Horicon, Waterloo, Juneau, Wales,
Okauchee Lake, Oconomowoc, Ottawa, Johnson Creek, Deerfield, Dousman,
North Prairie, and Palmyra.
This includes the following highways...
Interstate 94 between mile markers 247 and 287.
Wisconsin Highway 26 between mile markers 11 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central and southeastern Wisconsin.
&&
LAT...LON 4279 8897 4319 8920 4347 8856 4293 8831
4284 8873 4284 8877 4283 8878
TIME...MOT...LOC 1525Z 226DEG 37KT 4311 8909 4278 8891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GAGAN